Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 118, NWS Sioux Falls, SD

May 26, 2012Aurora County, Brule County, Davison County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2012, 4:35 AM CDT for Aurora County, Brule County, Davison County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2012, 4:35 AM CDT (09:35 UTC)
Expired
May 26, 2012, 5:15 AM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Davison County, SD

The radar

The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS53 KFSD 260935
SVRFSD
SDC003-015-035-261015-
/O.NEW.KFSD.SV.W.0118.120526T0935Z-120526T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SAT MAY 26 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 515 AM CDT

* AT 435 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES WEST OF STICKNEY...OR 11 MILES SOUTHWEST OF
  PLANKINTON...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STICKNEY AROUND 440 AM CDT...
  WHITE LAKE AROUND 445 AM CDT...
  PLANKINTON AROUND 450 AM CDT...
  MOUNT VERNON AROUND 455 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4393 9855 4392 9833 4385 9833 4385 9827
      4362 9824 4350 9858 4350 9877 4365 9894
TIME...MOT...LOC 0935Z 198DEG 31KT 4361 9862
WIND...HAIL 60MPH 1.25IN

$$

CHENARD
2 follow-up statements
600 
WWUS53 KFSD 260949
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 AM CDT SAT MAY 26 2012

SDC003-015-035-261015-
/O.CON.KFSD.SV.W.0118.000000T0000Z-120526T1015Z/
DAVISON SD-BRULE SD-AURORA SD-
449 AM CDT SAT MAY 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR AURORA...EAST
CENTRAL BRULE AND NORTHWESTERN DAVISON COUNTIES UNTIL 515 AM CDT...

AT 448 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5
MILES WEST OF STICKNEY...OR 7 MILES SOUTHWEST OF PLANKINTON...MOVING 
NORTHEAST AT 25 MPH. ANOTHER SEVERE STORM IS ENTERING THE WARNING 
AREA FROM THE WEST...AND IS CURRENTLY ENTERING SOUTHWESTERN AURORA 
COUNTY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLANKINTON AROUND 500 AM CDT...
  MOUNT VERNON AROUND 515 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4393 9855 4392 9833 4385 9833 4385 9827
      4362 9824 4350 9858 4350 9877 4365 9894
TIME...MOT...LOC 0948Z 215DEG 23KT 4363 9853
WIND...HAIL 60MPH 1.25IN

$$

CHENARD
249 
WWUS53 KFSD 261013
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 AM CDT SAT MAY 26 2012

SDC003-015-035-261023-
/O.EXP.KFSD.SV.W.0118.000000T0000Z-120526T1015Z/
DAVISON SD-BRULE SD-AURORA SD-
513 AM CDT SAT MAY 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR AURORA...EAST CENTRAL BRULE
AND NORTHWESTERN DAVISON COUNTIES WILL EXPIRE AT 515 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER PENNY SIZE HAIL AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 4393 9855 4392 9833 4385 9833 4385 9827
      4362 9824 4350 9858 4350 9877 4365 9894
TIME...MOT...LOC 1013Z 215DEG 23KT 4376 9840

$$

CHENARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:06 AM CDT, 29 minutes earlier.

Area forecast discussion, May 26, 4:06 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT SAT MAY 26 2012

.DISCUSSION.../ISSUED AT 406 AM CDT/
WILL GIVE A FAIRLY BRIEF DISCUSSION WITH THE ONGOING CONVECTION
CONCERNS...WITH MOST OF THE WEATHER CHALLENGES CONFINED TO THIS
WEEKEND ANYWAY. CURRENTLY...VERY STRONG WARM FRONT ALOFT WITH
ASSOCIATED STRONG THETA E ADVECTION CONTINUES TO LIFT NORTHWARD
SPARKING SCATTERED THUNDERSTORMS. AS THE STORMS MOVE NORTHWARD...
THERE ARE STILL INDICATIONS THAT THE ACTIVITY WILL COALESCE AND FILL
IN PRIMARILY NORTH OF I 90 WHERE THE STRONG INTERACTION WITH THE
850MB FRONT IS. THEREFORE EARLY THIS MORNING...CONTINUED THE TREND
OF GOING HIGH POPS FOR AREAS NORTH OF I 90...BUT ONLY TIME WILL TELL
HOW MUCH THE CONVECTION FILLS IN ACROSS SW MINNESOTA. WITH VERY HIGH
ELEVATED CAMPS AND STRONG WIND SHEAR...AN ISOLATED SEVERE STORM IS
POSSIBLE EARLY TODAY. THEN DURING THE MIDDAY HOURS IS WHEN WE MAY
FIND A BREAK IN THE ACTION. BUT LATE THIS AFTERNOON AND EARLY
EVENING IS CONCERNING. MASSIVE ML CAPE VALUES EXCEEDING 2000 J/KG
ARE EVIDENT ON MULTIPLE MODELS LATE TODAY. IN ADDITION...THE NEXT
STRONG ROUND OF 700MB THETA E ADVECTION MOVES NORTHWARD AND WITH THE
AMOUNT OF SURFACE HEATING  EXPECTED SOUTH OF THE 850MB FRONT...THE
CAP COULD VERY WELL BREAK. BOTH THE NAM...ECMWF AND THE GEM REGIONAL
HINT AT THE STRONGEST CONVECTION BEING IN A BAND FROM YANKTON TO
SIOUX CITY... NORTHEASTWARD THROUGH THE SIOUX FALLS AREA AND INTO SW
MINNESOTA. TIMING WISE IS FOR THE VERY LATE AFTERNOON AND EVENING
HOURS. THIS IS A SUPERCELL TYPE SITUATION WITH LARGE HAIL AND
DAMAGING WINDS...DEEP LAYER VEERING WIND SHEAR AND 0-3KM BULK SHEAR
VECTORS A STRONG 45 TO 50 KNOTS THROUGH THIS AREA. BUT THE ACTIVITY
WILL LIKELY BE OF A SCATTERED NATURE. CONCERNING TEMPERATURES...WITH
THE WARM FRONT LIFTING A BIT FURTHER NORTHWARD THAN PREVIOUSLY
THOUGHT...WARMED UP SOME MAX TEMPERATURES FOR TODAY ALONG THE I 90
CORRIDOR AND THROUGH OUR NORTHERN ZONES.

LATE SUNDAY AND SUNDAY EVENING IS WHEN THE NEXT MAJOR ACTION WILL
TAKE PLACE...WITH OUR WELL ADVERTISED VERY STRONG MID LEVEL IMPULSE
RIDING NORTHEASTWARD JUST AHEAD OF A SURFACE COLD FRONT. ALL MODELS
CONTINUE TO INITIATE CONVECTION AS THEY HAVE BEEN FOR SEVERAL DAYS
NOW...PRIMARILY ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE.
MENTIONED A CHANCE FOR SEVERE WEATHER IN THE VERY LATE AFTERNOON AND
EVENING. DIRECTIONAL SHEAR IS NOT AS IMPRESSIVE ON SUNDAY AS IT IS
TODAY...BUT THE SPEED SHEAR REMAINS VERY STRONG WITH 60 TO 65 KNOTS
WIDESPREAD AT 6KM.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
THUNDERSTORMS ACROSS NORTHEAST NEBRASKA WILL BUILD NORTHEAST INTO
EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHEAST IOWA THROUGH AROUND 08Z
BEFORE EXITING FROM THE FORECAST AREA. BEHIND THIS LINE...A SECOND
LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE MISSOURI RIVER AROUND
09Z AND TRACK NORTHEASTWARD THROUGH AROUND 15Z. THE MAIN THREAT FOR
SEVERE WEATHER WILL BE HAIL TO HALF DOLLAR SIZE AND LOCALIZED STRONG
WIND GUSTS MAINLY SOUTH OF I90 IN THE EARLY MORNING HOURS. IN
THUNDERSTORMS...CEILINGS AND VISIBILITY WILL DROP INTO MVFR AND IFR
CATEGORIES...WITH CEILINGS LIKELY TO BECOME PREDOMINATE AT AROUND
1000 TO 3000 FEET FROM 12Z AROUND 15Z WITH SHOWERS AND ISOLATED
THUNDERSTORMS LINGERING. CEILINGS WILL GRADUALLY LIFT TO VFR AFTER
15Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 25, 9:20 PM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT FRI MAY 25 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
920 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS DEVELOPING ACROSS NEBRASKA ARE EXPECTED TO SPREAD
NORTH INTO THE AREA AFTER MIDNIGHT. A FEW OF THESE STORMS COULD
BECOME SEVERE WITH QUARTER TO HALF DOLLAR SIZE HAIL...MAINLY
ALONG AND SOUTH OF INTERSTATE 90.

FLOODING...
RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO
BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER
AT LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY ABOVE FLOOD
STAGE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING...MAINLY
NORTH OF INTERSTATE 90...AND A FEW OF THESE COULD BE SEVERE. LATE
SATURDAY AFTERNOON AND EARLY SATURDAY EVENING A FEW THUNDERSTORMS
COULD DEVELOP...WITH THE BEST CHANCE ACROSS SOUTHWEST MINNESOTA.
THESE THUNDERSTORMS COULD BECOME SEVERE WITH HAIL TO THE SIZE OF
GOLF BALLS...WIND GUSTS TO 70 MPH AND TORNADOES ALL A THREAT.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE LIKELY LATE SUNDAY
AFTERNOON INTO THE OVERNIGHT HOURS. THE BEST CHANCE WILL BE EAST
OF THE JAMES RIVER. SOME OF THESE STORMS COULD AGAIN BE SEVERE
WITH HEAVY RAIN ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT OR 1 AM MAINLY
SOUTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:20 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory40 min
May 26, 5:44 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, McCook, Miner, Sanborn46 min
May 26, 6:40 AM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody35 min
May 26, 10:41 AM CDTRiver Flood WarningFSDMoody20 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.